Tornadoes · United States · South Carolina · 2020

EF1 tornado, Bethera to Simmonsville, South Carolina, April 13, 2020

From Bethera to Simmonsville, this EF1 tornado ran 2.5 miles across Berkeley County on April 13, 2020, touching down at 8:00 AM EDT and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 13, 2020
Touchdown
8:00 AM EDT (12:00 UTC)
Lifted
8:02 AM EDT (12:02 UTC)
On the ground
2 minutes
Path length
2.5 miles (4.0 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Berkeley County
Touchdown point
33.253, -79.656
Lift-off point
33.267, -79.616
Record number
2004130600-01

The damage survey

14 damage points were recorded along this path by NWS CHS and NWS ILM, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • Large limbs snapped onto downed power lines. Also some uprooted trees in the Powell Rd. and Anna Dr. area
  • Numerous trees down in the area. Some damage to metal storage building and a double wide office building with roof and siding damage near Hwy 17 alt. Railroad crossing barriers were snapped in an upright position. The tornado crossed Hwy 17 alt and moved into a wooded area causing the tops of trees to snap.
  • Numerous trees uprooted and snapped with power lines down across Pennyroyal Rd. The tornado moved southwest to northeast across this location and into a swampy area near Woodland Ave
  • Large limbs down on power lines along Dove St. A few trees snapped up high along with a few uprooted trees. The tornado likely passed north of this location closer to Hwy 17 alt. .

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A severe quasi-linear convective system (QLCS) moved through southeast South Carolina during the early morning hours of April 13, 2020 ahead of an approaching cold front. The environment ahead of the QLCS was unusually unstable for this time of day and year, with gulf moisture spreading upper 60 F to near 70 F dewpoints into a warm sector across the Southeast United States and mid level lapse rates around 7 C/km helping produce mixed layer convective available potential energy (MLCAPE) as high as 2000 J/kg across Southeast South Carolina. Within the warm sector, very strong vertical shear associated with a 50 knot plus low and mid-level jet, effective bulk shear around 70 knots, effective storm relative helicity in the 400-600 m2/s2 range, and VAD wind profiles displaying large, curved low-level hodographs were supportive of well organized convection and potentially embedded supercell thunderstorms in a QLCS capable of producing a prolonged path of damaging winds and strong long-track tornadoes. As the QLCS swept through Southeast South Carolina, a few supercell thunderstorms became exceptionally strong while partially breaking away from the main line of thunderstorms, producing widespread wind damage and strong long-track tornadoes. ||A total of 13 confirmed tornadoes occurred across Southeast South Carolina, including a long track EF-4 tornado in Hampton County that took the lives of 5 people and injured 60 others along an approximately 24 mile path. The EF-4 tornado was the first to have occurred across Southeast South Carolina and the last to have occurred in the entire state of South Carolina since November 17, 1995, almost 25 years prior. This particular tornado was associated with a storm that produced a destructive path of straight-line wind damage and series of long track and intermittent tornadoes for over 150 miles, beginning in Screven County, Georgia, then continuing northeast across Hampton County, Colleton County, Dorchester County, and Berkeley County, South Carolina before leaving the area and eventually shifting offshore along the South Carolina coast. Two other storms were responsible for the remaining tornadoes across the area, most of which occurred from a single storm occurring across Edisto Island, Seabrook Island and Kiawah Island. Outside the EF-4 tornado in Hampton County, straight-line winds near a passing tornado claimed the life of one individual and injured one in Colleton County, while another tornado caused 6 injuries across Berkeley County.

A National Weather Service Storm Survey Team confirmed an EF-0 tornado with an estimated maximum wind speed of 85 mph near Bethera, South Carolina. The weak tornado began just south of Lem Road, then moved north-northeast across Lem and Bethera roads, before dissipating just northwest of Bethera. The tornado snapped and uprooted multiple trees along the path, and at least one home had a limb blown onto the roof along Witherbee Road.

A National Weather Service Storm Survey team confirmed an EF-1 tornado with an estimated maximum wind speed of 108 mph just southwest of Jamestown, South Carolina. The damage survey along with high resolution satellite data indicated the tornado began just south of French Santee Road near Redding Lane. The tornado tracked northeast across French Santee Road near Benjys Trail, dissipating about a mile northeast of the intersection of Guilliard Lake Road and Forest Road 269 in a heavily wooded area. Many trees were snapped and uprooted along the tornado path, with some minor roof damage to one home at the corner of French Santee Road and Benjys Trail.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Apr 13, 3:54 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 13, 3:54 AM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
354 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A cold front will move through today. Low pressure could impact
the area Tuesday night and Wednesday, then high pressure will
return late week. Unsettled weather is possible next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This morning: Obviously, the focus of the forecast is the
impending arrival of a strong line of thunderstorms that has a
history of producing significant severe weather. Reports from
upstream WFO's shows that these storms have produced significant
wind damage and several strong, damaging tornadoes. Regarding
timing, we continue to use the HRRR which has so far done a good
job capturing the forward movement of the convection. With this
in mind, the line of storms should reach our inland-most
counties (Jenkins, Allendale, Screven, Bulloch, Candler, and
Tattnall) around 5-6 am. This would bring the severe threat into
the Savannah area around 7-8 am, and the Charleston area around
8-9 am. Fortunately the line of storms is expected to be off
the coast around 10-11 am, and the threat for severe weather
will end.

The near storm environment that the existing line will be
moving into is extremely impressive. Hi-res models have been
very consistent overnight in showing MLCAPE values surging into
the 1,500-2,000 J/kg range, including some pockets in excess of
2,000 J/kg. The best instability is expected to be aligned
across southeast Georgia northward into Allendale and Hampton
counties across the Savannah River. Regardless, MLCAPE in excess
of 1,000 J/kg is expected across the entire forecast area.
Instability like this is highly anomalous for this time day
(pre-dawn hours), and becomes even more worrisome when
considering the coincident wind fields. Effective deep layer
shear will be on the order of 70 knots with effective storm-
relative helicity in the 400-600 m2/s2 range. Soundings feature
strong veering profiles and large, curved hodographs. The storm
mode is a bit complex, but will generally feature linear
segments with embedded supercells. Strong damaging wind gusts
are expected, and the risk for tornadoes is rather significant
and increasing. This combination of shear and instability will
set the stage for a potentially significant severe weather
event, with the possibility of seeing a few long-tracked
supercells producing strong (EF2 or higher) tornadoes.

After the convection moves off the coast, skies will steadily
clear through the rest of the afternoon. We could see isolated
convection develop along the Georgia coast near the Altamaha,
but nothing significant is expected. Temperatures will warm
nicely into the low to mid 80s. Strong winds will continue this
morning until the thunderstorms pass, and the Wind Advisory
remains in effect for portions of the area through noon. This
afternoon, winds will diminish as the pressure gradient relaxes
and the low level jet shifts east of the area.

Tonight: The primary cold front will reach the coast and then
stall. Showers will form along the frontal zone, but mainly
impact the coastal waters. Some coverage is possible for
portions of coastal southeast Georgia and rain chances are held
in the 20-30 percent range south of I-16. Lows are forecast to
fall into the upper 50s inland, ranging to the low/mid 60s at
the coast.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
High pressure will briefly build over the area from the
northwest on Tuesday though the continued broad upper trough to
our west will spur the development of coastal low pressure along
the stalled offshore front. A few showers could move into
southern areas on Tuesday, though greater coverage of
precipitation is expected late Tuesday night into Wednesday when
the strongest isentropic ascent will develop. Dry high pressure
will gradually build in Wednesday night and Thursday, pushing
any lingering showers off the coast.

Temperatures on Tuesday will likely be fairly warm in the low
80s due to persistent low-level warm air advection. A northerly
boundary layer flow Wednesday into Thursday will yield high
temps in the upper 60s to low 70s with lows in the 40s/50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A series of upper shortwaves could bring occasional showers to
the area late week into the weekend. Temps will be close to
normal.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Widespread MVFR ceilings and wind gusts into the 35-40 knot
range will continue through much of the morning. We could see
periodic IFR ceilings, but still think that MVFR will prevail.
The main forecast challenge is timing in the arrival of a very
strong line of thunderstorms. Current thinking is that the line
will impact KSAV around 12z and KCHS around 13z. The line will
bring even stronger wind gusts, so the forecast features up to
45 knots. The line will move through quickly, with a brief shot
of IFR conditions. Things will improve quickly thereafter as
winds steadily subside into the afternoon with clearing skies
and VFR conditions.

Extended Aviation Outlook: Low ceilings likely Tuesday night
and Wednesday, along with brief visibility reductions in
showers, as a coastal low pressure system moves through.

&&

.MARINE...
Today through Tonight: The worst marine conditions will occur
over the next few hours and Gale Warnings continue for all
zones. Improvement is expected this afternoon behind the
departed line of thunderstorms and Small Craft Advisories will
likely be needed to account for lingering high seas and elevated
winds. Mariners should be aware that thunderstorms will impact
the local waters today, and strong wind gusts in excess of 50
knots and waterspouts will be possible this morning. Overnight,
winds will steadily decrease and turn more westerly and then
northerly with time. Seas will diminish, becoming 3-5 feet by
sunrise Tuesday.

Marginal Small Craft Advisory conditions possible over offshore
portions of the waters Wednesday night and Thursday as a
northeast gradient develops behind a departing surface low.

Rip Currents: A High Risk of rip currents continues for today.

&&

.TIDES/COASTAL FLOODING...
High Surf: Strong southerly flow ahead of a cold front will
result in building nearshore seas through this evening. With
seas as high as 9-11 ft within 20 NM of shore, especially across
the SC coast, and breaker heights could exceed 5 ft at times. A
High Surf Advisory has been hoisted for late tonight into
though noon Monday for the Charleston County coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Rip Current Risk through this evening for GAZ117-119-139-
     141.
     Wind Advisory until noon EDT today for GAZ118-119.
SC...High Rip Current Risk through this evening for SCZ048>051.
     Wind Advisory until noon EDT today for SCZ044-045-048>052.
     High Surf Advisory until noon EDT today for SCZ050.
MARINE...Gale Warning until noon EDT today for AMZ330-352-354.
     Gale Warning until 2 PM EDT this afternoon for AMZ350-374.

&&

NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...BSH/JRL
MARINE...BSH/JRL
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 13, 7:58 AM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
758 AM EDT Mon Apr 13 2020

GAZ101-116-137-138-140-SCZ043-047-141200-
Effingham-Inland Bryan-Long-Inland Liberty-Inland McIntosh-
Inland Colleton-Inland Jasper-
758 AM EDT Mon Apr 13 2020

...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099-100-114-115-SCZ040-042-141200-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-Hampton-
758 AM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-139-141-141200-
Coastal Bryan-Coastal Liberty-Coastal McIntosh-
758 AM EDT Mon Apr 13 2020

...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ119-SCZ048-049-051-141200-
Coastal Chatham-Beaufort-Coastal Colleton-Coastal Jasper-
758 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ118-SCZ044-045-052-141200-
Inland Chatham-Dorchester-Inland Berkeley-Tidal Berkeley-
758 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-374-141200-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
758 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-352-354-141200-
Charleston Harbor-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
758 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ050-141200-
Charleston-
758 AM EDT Mon Apr 13 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tornado Watch.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Apr 13, 7:29 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND DMG     WALTERBORO              32.91N  80.67W
04/13/2020                   COLLETON           SC   PUBLIC

            POSSIBLE TORNADO. ON HAMPTON ROAD, TREES IN BACK YARD
            SNAPPED OFF UPROOTED OR GONE. PART OF A ROOF FROM
            ANOTHER RESIDENCE IN BACK YARD. POWER LINES DOWN.

&&

EVENT NUMBER CHS2000136

MTE
Local storm report, Apr 13, 7:33 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
733 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     ELLABELL                32.12N  81.49W
04/13/2020                   BRYAN              GA   911 CALL CENTER

            A TREE WAS REPORTED DOWN IN ELLABELL. TIME IS ESTIMATED
            BY RADAR.

&&

EVENT NUMBER CHS2000137
Local storm report, Apr 13, 7:40 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
740 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND DMG     2 E WALTERBORO          32.91N  80.64W
04/13/2020                   COLLETON           SC   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED THAT TWO INDIVIDUALS ARE
            TRAPPED IN A HOUSE WITH TWO TREES ON IT. THE LOWCOUNTRY
            AIRPORT ALSO HAS UNKNOWN DAMAGE. POSSIBLE TORNADO
            DAMAGE.

&&

EVENT NUMBER CHS2000138
Local storm report, Apr 13, 7:44 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
744 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     1 SW REGISTER           32.36N  81.89W
04/13/2020                   BULLOCH            GA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON KENNEDY BRIDGE ROAD. TIME
            IS ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2000139
Local storm report, Apr 13, 7:52 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MONCKS CORNER           33.20N  80.01W
04/13/2020                   BERKELEY           SC   911 CALL CENTER

            POSSIBLE TORMADO. TWO HOMES SUSTAINED MAJOR DAMAGE ON
            DENNIS BLVD ON THE EAST SIDE OF MONKS CORNER.

&&

EVENT NUMBER CHS2000140

MTE
Local storm report, Apr 13, 8:00 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
800 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     1 WSW JEDBURG           33.05N  80.25W
04/13/2020                   DORCHESTER         SC   TRAINED SPOTTER

            MULTIPLE LIMBS WERE REPORTED DOWN AS WELL AS AT LEAST
            ONE TREE. TIME IS ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2000142

The surface observations

Georgetown (GGE), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wilmington radar (KLTX), 138 km away, was scanning. The volume nearest the touchdown began at 11:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of April 13, 2020

67 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 132:08 AM EDTEF0Talbot, GA2.9100$25,000
April 132:19 AM EDTEF3Upson, GA16.61,200$305,000
April 132:36 AM EDTEF0Fulton, GA2.850$50,000
April 132:40 AM EDTEF3Monroe, GA5.33001$10 million
April 132:49 AM EDTEF1Banks, GA14.3200$130,000
April 133:00 AM EDTEF1Bibb, GA3.7300$250,000
April 133:07 AM EDTEF1Stephens, GA8.7500$20,000
April 133:18 AM EDTEF1Oconee, SC4.0400
April 133:18 AM EDTEF1Putnam, GA12.9300$100,000
April 133:21 AM EDTEF3Seneca tornado, SC16.71,00015$100 million
April 133:38 AM EDTEF1Greene, GA6.4350$500,000
April 133:41 AM EDTEF2Pickens, SC8.02008$300,000
April 133:44 AM EDTEF0Pickens, SC7.470
April 134:01 AM EDTEF0Greenville, SC0.730$20,000
April 134:01 AM EDTEF0Washington, GA1.750$20,000
April 134:05 AM EDTEF0Washington, GA3.1100$50,000
April 134:12 AM EDTEF0Washington, GA1.0100$50,000
April 134:18 AM EDTEF1Washington, GA14.2220$270,000
April 134:53 AM EDTEF2Burke, GA16.5700
April 135:21 AM EDTEF3Barnwell, SC37.9800
April 135:33 AM EDTEF3Barnwell, SC8.550
April 135:36 AM EDTEF1Tift, GA3.6100$200,000
April 135:43 AM EDTEF3Barnwell, SC35.777027
April 135:49 AM EDTEF3Barnwell, SC1.440
April 135:50 AM EDTEF3Barnwell, SC5.4800
April 135:53 AM EDTEF1Richland, SC4.980
April 134:58 AM CDTEF1Screven, GA to SC5.9200
April 136:01 AM EDTEF1Irwin, GA1.950
April 136:04 AM EDTEF0Allendale, SC5.8300
April 136:10 AM EDTEF4Hampton County tornado, SC23.71,300560
April 136:25 AM EDTEF2Orangeburg, SC10.2700
April 136:32 AM EDTEF1Alamance, NC4.5440$500,000
April 136:34 AM EDTEF2Anson, NC0.275$600,000
April 136:39 AM EDTEF0Coffee, GA1.2125
April 136:39 AM EDTEF1Colleton, SC1.450
April 136:45 AM EDTEF1Anson, NC8.8200$3.0 million
April 136:46 AM EDTEF1Colleton, SC3.1100
April 136:47 AM EDTEF1Colleton, SC17.3500
April 137:10 AM EDTEF1Dorchester, SC2.3150
April 137:25 AM EDTEF1Wayne, GA4.84408
April 137:37 AM EDTEF1Long, GA3.2500
April 137:38 AM EDTEF3Berkeley, SC5.74006
April 137:47 AM EDTEF0Long, GA0.4100
April 137:51 AM EDTEF0Berkeley, SC0.9200
April 138:10 AM EDTEF1Columbus, NC0.6100$100,000
April 138:11 AM EDTEF1Liberty, GA8.9250
April 138:13 AM EDTEF1Georgetown, SC4.840$100,000
April 138:15 AM EDTEF1Georgetown, SC11.050$75,000
April 138:15 AM EDTEF2Colleton, SC1.2140
April 138:28 AM EDTEF1Charleston, SC1.3120
April 138:33 AM EDTEF1Charleston, SC0.360
April 138:36 AM EDTEF2Georgetown, SC4.650$20,000
April 139:09 AM EDTEF1Pender, NC7.850$150,000
April 139:13 AM EDTEF1Pender, NC2.850$100,000
April 139:19 AM EDTEF1Pender, NC2.830$25,000
April 139:24 AM EDTEF0Pender, NC1.530$2,000
April 139:32 AM EDTEF0Brunswick, NC0.115$8,000
April 139:36 AM EDTEF0Brunswick, NC0.415$15,000
April 139:36 AM EDTEF1Onslow, NC5.5640
April 1310:01 AM EDTEF0Jones, NC0.775

All 68 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.